Topics:

Acute Renal Failure in Patients With AIDS on Tenofovir While Receiving Prolonged Vancomycin Course for Osteomyelitis

Acute Renal Failure in Patients With AIDS on Tenofovir While Receiving Prolonged Vancomycin Course for Osteomyelitis

Tenofovir disoproxil fumarate is a nucleotide reverse transcriptase inhibitor that is usually well tolerated with few adverse effects, but it has been implicated in the development of Fanconi syndrome and renal insufficiency because of its effects on the proximal renal tubule. Vancomycin nephrotoxicity is infrequent but may result from coadministration with other nephrotoxic agents, such as aminoglycosides. We report the cases of 2 patients receiving tenofovir as part of an antiretroviral regimen in whom renal failure developed after a prolonged course of vancomycin.

CASE SUMMARIES
Case 1

A 49-year-old African American man with AIDS, who had been receiving an antiretroviral regimen of ritonavir-boosted tipranavir, emtricitabine/tenofovir, and enfuvirtide for 6 months, was evaluated at our clinic 4 days after a 25-day hospitalization for treatment of an ankle infection. He had no history of diabetes but had Kaposi sarcoma of skin and hypertriglyceridemia. His blood urea nitrogen (BUN) and serum creatinine levels were normal before initiation of and during his antiretroviral therapy.

Since his AIDS diagnosis in 1994, the patient had been treated with several different antiretroviral regimens, and his virus had developed many drug-resistant mutations. Two months before presentation, cancer chemotherapy with doxorubicin for Kaposi sarcoma was started. However, treatment was stopped after only 2 cycles because his ankle infection worsened.

His left ankle had been fractured 11 years ago; repair involved placement of a compression plate and screws transfixing a lateral malleolar fracture and a pin and screw transfixing a medial malleolar fracture. An open wound at the left ankle developed 3 months before the patient’s presentation, and he was treated with oral antibiotics with no clinical improvement. An indium scan showed abnormal increased uptake at left medial malleolus, which was suggestive of osteomyelitis.

The patient underwent removal of the hardware. Cultures of diseased bone obtained intraoperatively grew Staphylococcus hominis and Staphylococcus epidermidis. He received intravenous vancomycin for 25 days, with trough levels ranging from 12 to 16 µg/mL.

At the start of vancomycin therapy, his serum creatinine level was 1.2 mg/dL (normal, 0.6 to 1.2); on discharge, 25 days later, it was 2.5 mg/dL and his BUN level was 22 mg/dL (normal, 9 to 20). The dosing of tenofovir was not adjusted. His CD4+ cell count was 9/µL and his HIV RNA level was 618 copies/mL.

At presentation, the results of laboratory testing were as follows: serum creatinine, 9.1 mg/dL; BUN, 83 mg/dL; serum phosphorus, 8.0 mg/dL (normal, 2.5 to 4.5); and vancomycin random level, 60.5 µg/mL. Urinalysis showed a specific gravity of 1.015 (normal, 1.005 to 1.030), negative protein, negative glucose, negative nitrites, negative leukocyte esterase, 3 to 10 red blood cells (on high-power field), no casts, and no eosinophils.

Vancomycin and all antiretrovirals were held. The serum creatinine level slowly improved with hydration, dropping to 1.4 mg/dL. The patient did not require dialysis, and no kidney biopsy was performed.

Case 2
A 55-year-old white man with AIDS and Kaposi sarcoma of the feet and ankles since 2004, who had been receiving his first antiretroviral regimen of ritonavir-boosted atazanavir plus emtricitabine/tenofovir for 10 months, was evaluated at our clinic for worsening left toe pain with a visible ulcer on the ventral surface of the left first toe. The patient’s pain had begun 9 months before presentation and was attributed to an overlying lesion of Kaposi sarcoma. He was evaluated by an oncologist, but the patient did not want to start cancer chemotherapy. However, his pain continued and worsened.

As with the first case patient, his BUN and serum creatinine levels were normal before initiation of and during his antiretroviral therapy. His CD4+ cell count was 100/µL, and his HIV RNA level was 98 copies/mL.

An MRI scan revealed periostitis and marrow involvement consistent with osteomyelitis. A bone biopsy yielded an inadequate sample with negative cultures. Examination of adjacent soft tissue revealed Kaposi sarcoma, and no malignant neoplasm was found in the bone. The patient was hospitalized and received empiric therapy with intravenous vancomycin and cefepime for 8 days; at discharge, the patient continued this treatment as an outpatient. Both antibiotics were given intravenously via a peripherally inserted central catheter. At discharge, the vancomycin trough level was 15.8 µg/mL, the BUN level was 13 mg/dL, and serum creatinine level was 0.9 mg/dL.

On day 18 of antibiotic therapy, following resolution of his toe pain, the BUN and creatinine levels rose to 40 mg/dL and 6.7 mg/dL, respectively. His random vancomycin level was 38.6 µg/mL, and serum phosphorus level was 4.2 mg/dL. Urinalysis showed a specific gravity of 1.025, negative protein, negative glucose, negative nitrites, negative leukocyte esterase, 0 to 3 red blood cells (on high-power field), no casts, and no eosinophils. All antiretrovirals and antibiotics were stopped, and the patient was hospitalized and was hydrated aggressively. His renal function recovered; his serum creatinine level was 1.8 mg/dL, where it has remained until present. He did not require hemodialysis, and no kidney biopsy was performed.

DISCUSSION
Tenofovir is an acyclic nucleotide analogue reverse transcriptase inhibitor that is commonly prescribed as part of highly active antiretroviral therapy in HIV-infected patients. It is excreted via the kidneys. Although it is generally well tolerated, renal insufficiency, Fanconi syndrome, and nephrogenic diabetes insipidus have been associated with its use.1-4 Because of their affinity for the human renal organic anion transporter 1 (hOAT1), the structurally similar nucleotide analogues, adefovir and cidofovir, have been associated with significant renal dysfunction.5 This renal protein is found on the basolateral membrane of the proximal tubular cell and allows secretion of the drug via these cells.5

One early study found that tenofovir was efficiently transported by hOAT1 and had no significant cytotoxicity to isolated human proximal tubular cells.5 The subsequent identification of tenofovir-associated Fanconi syndrome implies that the drug may indeed damage these cells, although to a lesser degree than related drugs.

The glycopeptide antibiotic vancomycin is filtered by the glomeruli and excreted unchanged, with no direct evidence of tubular secretion or resorption.6 Nephrotoxicity and ototoxicity were adverse effects of impurities in early preparations of vancomycin7,8; later trials using purer forms of vancomycin found that nephrotoxicity became an infrequent adverse effect (0.1% to 1.0% of patients) but is more common with concomitant use of an aminoglycoside.9 In one study, nephrotoxicity in the form of interstitial nephritis was associated with the duration of treatment with vancomycin (more than 21 days) and the vancomycin trough serum concentration (above 10 mg/L).8,9

However, little is known about the uptake and handling of vancomycin in the kidney. One study concluded that mediated transport for vancomycin occurred across the basolateral membrane and not across the brush border membrane.10 It implied that nephrotoxicity associated with vancomycin is caused by the entry through the basolateral membrane with absence of mediated egress at the brush border membrane.10 The transporters, however, have not been identified.7 A recent study indicated involvement of oxidative stress and mitochondrial damage as well as a potential contribution of complement pathway and inflammation in vancomycin-induced renal toxicity.11

In the 2 patients described here, acute renal failure developed after 18 to 25 days of vancomycin therapy. Neither had evidence of Fanconi syndrome, and both had tolerated tenofovir for prolonged periods with no evidence of renal compromise. Neither was receiving another nephrotoxic agent, such as an aminoglycoside or an NSAID, which could have precipitated vancomycin-induced renal injury, and neither had other medical conditions, such as diabetes, which could have independently compromised renal function.

Lacking histological evaluation of the kidneys at the time of the acute injury, we can only hypothesize the chain of events that led to renal failure. Acute tubular necrosis caused by prolonged exposure to vancomycin may have increased tenofovir concentrations to a toxic level, which may then have reduced vancomycin clearance and potentiated vancomycin toxicity. On the other hand, tenofovir-induced injury to the basolateral membrane may have raised vancomycin levels to a toxic range and hastened tubular injury. In either case, toxic levels of both drugs would have accumulated quickly and led to a rapid decline in renal function. Unfortunately, in neither case was the dosing of either tenofovir or vancomycin monitored carefully enough to avoid this complication.

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close